OxyContin® Abuse and Overdose
ABSTRACT OxyContin (controlled-release oxycodone hydrochloride) (Purdue Pharma, Stamford, CT) was approved in 1995 by the US Food and Drug Administration (FDA) for moderate-to-severe chronic pain. Crushing and snorting the delayed-release tablets results in a rapid release of the drug, increased absorption, and high peak serum concentrations. The propensity for addiction to OxyContin and the trend of increased prescription drug abuse have made it imperative for physicians and health care providers to recognize the clinical presentation of overdose and know how to manage associated complications.
In this review of OxyContin, we discuss current trends in its abuse and the clinical presentation of overdose. We review the specific effects of the drug on body systems and the recognition of symptomatology, differential diagnosis, and management.
Many of the clinical findings in acute opioid overdoses are nonspecific, making diagnosis difficult. OxyContin overdose presents with a typical opiate toxidrome, including decreased respirations, miosis, hypothermia, bradycardia, hypotension, and altered mental status. The presence of coingestants can cloud the clinical picture. If OxyContin overdose is suspected, early ventilation and oxygenation should be administered, which is generally sufficient to prevent death. Even in the absence of a confirmation, cautious administration of naloxone--the opiate receptor antagonist and antidote for opioid overdoses--may have both diagnostic and therapeutic effects.
With increasing rates of prescription drug abuse, OxyContin will continue to present challenges to physicians and health care providers. Physicians should be aware of potential patients who are seeking OxyContin for recreational use.
[Show abstract] [Hide abstract]
ABSTRACT: Drug concentration is a factor in the determination of the manner of death, but considerable overlap exists between therapeutic and toxic concentrations. This study aims to quantify opioid mortality in Kansas from use of fentanyl, methadone and oxycodone and to evaluate utility of drug concentrations for the determination of the manner of death. Cases referred to a forensic pathology practice in Kansas for autopsy from 1 January 2001 to 31 December 2011 were considered. The criterion for inclusion was detection of fentanyl, methadone and/or oxycodone in postmortem toxicology. Of 9,789 cases, 3,315 had positive toxicology: 180 of fentanyl, 299 of methadone and 310 of oxycodone. There were 207 single opioid fatalities, 264 polydrug overdoses and 318 deaths where an opioid was present but not contributory to the mechanism of death. In line with published studies, incidence of opioid overdose deaths increased over the time of the study. Drug concentrations within each cause and manner of death covered broad ranges. Non-natural and natural manners had less overlap than existed within non-natural manners in limited comparisons. This study shows that drug concentration is independent of manner for non-natural deaths and although insufficient to identify intent, can provide a guideline in differentiating non-natural from natural deaths.Journal of analytical toxicology 11/2013; 37(9):629-635. DOI:10.1093/jat/bkt085 · 2.63 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: Purpose. The current epidemic of prescription opioid abuse and misuse in the United States is discussed, with an emphasis on the pharmacist's role in ensuring safe and effective opioid use. Summary. U.S. sales of prescription opioids increased fourfold from 1999 to 2010, with an alarming rise in deaths and emergency department visits associated with the use of fentanyl, hydrocodone, oxycodone, and other opioid medications. Signs and symptoms of opioid toxicity may include altered mental status, hypoventilation, decreased bowel motility, central nervous system and respiratory depression, peripheral vasodilation, pulmonary edema, hypotension, bradycardia, and seizures. In patients receiving long-term opioid therapy for chronic pain, urine drug testing is an important tool for monitoring and assessment of therapy; knowledge of opioid metabolic pathways and assay limitations, is essential for appropriate use and interpretation of screening and confirmatory tests. In recent years, there has been an increase in federal enforcement actions against pharmacies and prescription drug wholesalers involved in improper opioid distribution, as well as increased reliance on state-level prescription drug monitoring programs to track patterns of opioid use and improper sales. Pharmacies are urged to implement or promote appropriate guidelines on opioid therapy, including the use of pain management agreement plans; policies to ensure adequate oversight of opioid prescribing, dispensing, and waste disposal; and educational initiatives targeting patients as well as hospital and pharmacy staff. Conclusion. Pharmacists in hospitals and health systems can play a key role in recognizing the various forms of opioid toxicity and in preventing inappropriate prescribing and diversion of opioids.American Journal of Health-System Pharmacy 09/2014; 71(18):1539-1554. DOI:10.2146/ajhp140157 · 2.21 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: BACKGROUND: Although there are limited data on oxycodone overdose, it has been suggested that, in addition to central nervous system (CNS) depression, oxycodone may cause QT prolongation. Given the high prescription rate and increasing use of oxycodone, an understanding of its effects and treatment in overdose is necessary. AIM: To investigate the clinical features, electrocardiogram (ECG) parameters and treatment of oxycodone overdose. DESIGN: Retrospective review of a clinical database. METHODS: One hundred and thirty-seven oxycodone overdoses were identified from admissions to a toxicology unit between January 2001 and May 2011. Demographic information, details of ingestion, clinical effects, ECG parameters [heart rate (HR), QT and QRS], naloxone use and length of stay (LOS) were extracted from a clinical database. QT was measured manually and plotted on a QT nomogram. LOS was extracted for all overdoses over the same period. RESULTS: From 137 oxycodone overdoses, 79 (58%) ingested immediate release (IR) and 58 (42%) ingested sustained release (SR) or a combination of IR and SR. The median age was 40 years [interquartile range (IQR): 33-49 years], and 87 were female (64%). The median ingested dose of IR oxycodone was 70 mg (IQR: 40-100, range: 5-200), compared to 240 mg (IQR: 80-530, range: 30-1600) for SR oxycodone. Benzodiazepines were the most frequent co-ingested drug in 52 (38%) cases. No arrhythmias were recorded. Twenty-four patients (18%) had bradycardia of which five had a HR < 50 beats/min. From 116 available ECGs, the median QRS was 95 ms (IQR: 90-102 ms), and there were 20 (17%) abnormal QT-HR pairs. Naloxone boluses were required in 65 admissions (47%), and 34 (25%) required a naloxone infusion. There was higher overall naloxone use with SR and IR + SR (32/58, 55%) compared to IR oxycodone (33/79, 42%). The median LOS was 18 h (IQR: 12-35), which was greater than the median LOS for all toxicology admissions at 15 h (IQR: 8-24) over the same period. Patients requiring a naloxone infusion had an even greater LOS of 36 h (IQR: 20-62 h). CONCLUSION: In addition to the expected CNS depression, the opioid oxycodone can cause bradycardia and QT prolongation in overdose. The SR formulation is associated with the use of naloxone infusions and a longer LOS.QJM: monthly journal of the Association of Physicians 09/2012; 106(1). DOI:10.1093/qjmed/hcs176 · 2.46 Impact Factor